A causal relationship is thought to exist between several medications and the development of bullous pemphigoid. Commonly implicated medications include furosemide, penicillins, and ibuprofen. The following is a case report of an elderly man who developed generalized bullous pemphigoid for the first time after beginning therapy with an oral beta-blocker. A literature search revealed only 2 other reports of beta-blocker associated bullous pemphigoid. As both bullous pemphigoid and beta-blockers are common in elderly patients, dermatologists may want to consider beta-blockers as potential etiological agents in the development of bullous pemphigoid.
C.R., an 84-year-old man without prior history of skin disease presented to the dermatology clinic at the National Naval Medical Center with multiple tense bullae initially described by the patient as "itchy red bumps" on the trunk and proximal extremities. The patient's current and past medical history included chronic obstructive pulmonary disease, benign prostatic hypertrophy and a distant history of gastric and renal carcinoma. Current medications included albuterol, fluticasone, salmeterol, and metoprolol. He had been on this medication regimen for 2 years without noticing any skin lesions. The patient denied any family history of dermatologic diseases. He also denied knowledge of any medication allergies.
Prior to developing this bullous eruption, the patient's only change in medication regimen was the addition of metoprolol (Toprol XL) approximately 4 weeks prior to the rash development for control of hypertension. A complete review of systems was otherwise negative.
Prior to presenting to our clinic, the patient had noted a 2-week history of a "rash on his arms," which was diagnosed as poison ivy by the patient's primary care physician. The patient had been given a 1-week tapered course of prednisone with a starting dose of 80 mg. During this initial prednisone taper, the patient noted spreading of his rash to the trunk and lower extremities. Tense bullae had also developed over previously erythematous plaques on his arms. Subsequently, the patient's primary care physician consulted the dermatology department.
The diagnosis of bullous pemphigoid was established by clinical findings that included multiple tense bullae ranging from half a centimeter to 6 centimeters in diameter on the torso, arms, and legs without oral, palm, or sole involvement. Two peri-lesional biopsies were performed on initial presentation. A 4-mm punch biopsy revealed a subepidermal cell-rich cleft with a mixed infiltrate including eosinophils. A second 4-mm punch biopsy was sent for direct immunofluorescence and was significant for 4+ linear staining at the dermal-epidermal junction for C3 and 1+ staining at the dermal-epidermal junction for IgG. DIF was negative for IgA, IgM, fibrin, and C1q.
After a thorough medication and medical history was undertaken, the metoprolol was stopped, and the patient was begun on topical cyclobath. The patient was seen 1 week later and noted minimal improvement. At 2 weeks follow-up, the patient had only slight improvement and was placed on mycophenolate mofetil 1500 mg twice daily.
Recovery was not achieved until 30 days after initial presentation when metoprolol was discontinued. The patient still has some erythematous macules in regions of previously denuded blisters, but has not experienced disease recurrence in the subsequent 6 months. He was gradually tapered off the mycophenolate mofetil without return of the bullous eruption.
[FIGURE 1 OMITTED]
[FIGURE 1 OMITTED]
The role of a specific medication inducing bullous pemphigoid is not always clear. Bullous pemphigoid is a disease of the elderly that has been reported to occur more frequently in patients who are taking multiple medications. (1) Resolution of symptoms with discontinuation of the implicated medication would be anticipated with a drug-induced bullous pemphigoid, but the time course of resolution is variable and not predictable. Furthermore, reports in the literature suggest a wide range in the duration of medical therapy with potentially causative agents prior to the appearance of bullous pemphigoid. In some cases, drug-induced bullous pemphigoid can undergo a chronic course. (1)
Possible mechanisms of drug-induced bullous pemphigoid include autoimmune damage via altered antigenicity of structures within the lamina lucida, negative action on immune suppressor cells, or direct splitting of the skin without development of antibody formation. (1) It has been suggested that a "two-step" mechanism for drug induction may be at play to account for the multiple genetic and environmental influences involved in disease induction. (2)
This patient had no previous history of skin disease and developed these lesions soon after starting metoprolol without other notable changes in health or medications. Given the patient's history and his gradual improvement after withdrawal of metoprolol, we believe that metoprolol was at least partially responsible for the development of bullous pemphigoid. However, it is unknown whether the disease would have responded solely to the withdrawal of medication due to the multiple treatments utilized in this patient.
A review of the literature found only one other case report of de novo bullous pemphigoid after treatment with an oral beta blocker (3) along with one case report involving ophthalmic preparations. (4) Bullous pemphigoid is a common disease in the elderly and beta-blockers are common antihypertensive medications given to elderly patients, therefore, a possible association may be overlooked. We propose that dermatologists may want to consider beta-blockers as potential etiological agents in the development of bullous pemphigoid in the elderly.
Acknowledgement: The authors wish to thank Dr. Kim Maino for the clinical photograph submitted in this case.
Disclaimer: The opinions or assertions contained herein are the private views of the authors and are not to be construed as official or as reflecting the views of the Department of the Army, the Department of the Navy, or the Department of Defense.
1. Vassileva S. Drug-induced pemphigoid: bullous and cicatricial. Clin Dermatol. 1998;16(3):379-387.
2. Shachar E, et al. 'Two-step' drug-induced bullous pemphigoid. Int J Dermatol. 1998;37(12):938-939.
3. Stage AH, Humeniuk JM, Easley WK. Bullous pemphigoid of the vulva: a case report. Am J Obstet Gynecol. 1984;150(2):169-170.
4. Spivak D, Orion E, Brenner S. Bullous pemphigoid possibly triggered and exacerbated by ophthalmic preparations. Int J Dermatol. 2000;39(7):554-555.
Address for Correspondence
CPT Joshua D. Sparling MC
Department of Dermatology, National Capitol Consortium, 6900 Georgia Ave, NW, Washington, DC 20307-5001
2LT Adam Perry MSC USAF, (a) CPT Joshua D. Sparling MC USA, (b) LCDR Mark Pennington MC USN, (c)
a. Medical Student, Uniformed Services University of Health Sciences
b. National Capitol Consortium Dermatology Residency Program, Washington, DC
c. Department of Dermatology, National Naval Medical Center, Bethesda, MD
COPYRIGHT 2005 Journal of Drugs in Dermatology, Inc.
COPYRIGHT 2005 Gale Group